Alabama, 2022

Damaging Winds in Alabama, June 14 to 16, 2022

June 14 to 16, 2022 · NWS TAE · 15 events in 5 counties and zones

A very active summer pattern resulted in numerous reports of trees and power lines down across the tri-state area. Most of the damage occurred on June 14th as a large MCS moved south and southwestward across most of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A very active summer pattern resulted in numerous reports of trees and power lines down across the tri-state area. Most of the damage occurred on June 14th as a large MCS moved south and southwestward across most of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 14, 2:13 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 14, 2:13 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
413 PM EDT Tue Jun 14 2022

...DANGEROUS HEAT EXPECTED FOR THE NEXT SEVERAL DAYS...
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF OUR GEORGIA
COUNTIES...
...ANOTHER ROUND OF STRONG TO SEVERE STORMS EXPECTED
WEDNESDAY AFTERNOON AND EVENING...

.NEAR TERM [Through Wednesday]...

A Severe Thunderstorm Watch remains in effect for nearly all of our
southwest GA counties until 8 PM ET as an MCS over southern GA
continues to move southwestward around the southeast side of a
strong ridge. The environment ahead of the line is rather impressive
with 4000-5000 J/kg of CAPE and 1000-1200 J/kg of DCAPE. The only
thing acting against the storms is a lack of shear. After the sun
sets, the line should weaken as we lose daytime heating and the
outflow/cold pool starts outrunning the storm. Scattered showers and
storms are also possible elsewhere this evening before fading. Muggy
conditions continue through the night with lows in the middle to
upper 70s.

Wednesday's forecast is dependent on how the weather evolves the
rest of today. It's possible that the cold pool from today's storms
helps stabilize the atmosphere and prevents redevelopment of storms.
However, it appears we may be removed far enough in time for the
atmosphere to destabilize Wednesday afternoon. CAPE will once again
increase to 3000-4000+ J/kg with DCAPE of 1000-1200 J/kg. There will
also be some shear (15-25 knots), which may be sufficient for
organized storms yet again. Another MCS may materialize to the east
or northeast of our area and move across the CWA late in the
afternoon into the evening. The Storm Prediction Center has outlined
our entire forecast area in a Slight Risk of severe weather (level 2
of 5) for the threat of damaging winds.

The other story, and more certain story, is the heat potential for
tomorrow. Highs should reach the middle to upper 90s across the
area, with perhaps a few areas cracking the century mark in
southwest and south central GA. Heat index values will soar to 107
to 113 across the area (highest readings in the Big Bend). Thus,
have issued a Heat Advisory for the entire area again on Wednesday.
It's possible that an Excessive Heat Warning may be needed for the
Big Bend, but will let later shifts decide.

.SHORT TERM [Wednesday Night Through Thursday Night]...

Pending how Wednesday's thunderstorm potential pans out, we could
be see thunderstorms exiting the region late Wednesday into early
Thursday morning. Confidence is on the low end for this, thus be
sure to have a way to get the latest forecast. Should the system
move quicker, renewed chances for showers and thunderstorms on
Thursday. One thing that is certain, will be the continuation of
sweltering heat. High temperatures for Thursday are forecast to be
in the mid to upper 90s for inland areas, while coastal
communities rise into the low to mid 90s. Heat Indices will be
nasty as well, ranging from 105 to 110, potentially higher for the
SE Big Bend. Continue to practice your heat safety as we set in
for a prolonged heat wave.

.LONG TERM [Friday Through Tuesday]...

Ensembles show the upper level ridge flattening by late Friday,
but unfortunately, that will be short lived. Guidance supports the
ridge building back and the amplifying for the extended period.
This means that the hot temperatures will likely continue through
the extended with no relief insight. Latest model guidance and
various ensembles show high return intervals for the continuation
of extreme heat. We're currently in the beginning of this
potentially long lasting heat wave, so be sure to brush up on your
heat safety knowledge. Remember to stay hydrated, stay cool, take
frequent breaks if working outside, wear light colored clothing
and sunblock, to look before you lock if traveling with young
loved ones or pets, and to check on your friends, family, and
neighbors. For details about heat safety, please visit
weather.gov/safety/heat to #beattheheat.

In terms of precip for the extended forecast, current thinking is
that we may have a chance for showers and thunderstorms Friday.
Think it will be equally important to pay attention to the ridge
set up once again, as some models do hint at the possibility of
some ridge riding areas of vorticity. Confidence is low on that
end, thus the current PoP forecast is on the lower end as well and
that the ridge may supress precipitation.

&&

.AVIATION...
[Through 18Z Wednesday]

Scattered thunderstorms are developing near all terminals but DHN
this afternoon. This will continue through the afternoon into the
early evening. An organized squall line may develop to the northeast
of the area and move southwesterly toward ABY late this afternoon
into the early evening. Some of these storms could be strong to
severe with strong winds possible. There is low confidence as to how
far southwest this line may get, but TLH and VLD have greater
chances of storms than DHN and ECP. After about 02z, most storms
will fade with storms not redeveloping until after the TAF period.

&&

.MARINE...

Mainly westerly flow is expected through tomorrow, which will keep
seas elevated between 1 and 3 feet. There is a chance for some
nearshore showers and thunderstorms today. Currently, there are some
areas of precip along the coast where the seabreeze has kicked up;
however, chances may increase into the evening hours as a line of
storms could sweep into the FL Panhandle and clip the near shore
waters. Tomorrow afternoon and evening, the forecast could pan out
in a similar fashion, as another storm system could track through
the region. Boaters should pay close attention to storm trends, and
their severity, each afternoon while out on the Gulf to be sure they
can reach port should an organized group of severe storms develop
over land and move into area waters.

&&

.FIRE WEATHER...

The combination of light transport winds and high mixing heights
will result in fair dispersions across the area on Wednesday.
However, strong to severe thunderstorms are expected beginning over
south central GA mid-afternoon, sweeping westward across the
forecast area through late afternoon into early evening. Outside of
storms, dangerous heat is expected with heat indices up to 113
possible. Rain chances decrease Thursday and Friday, but increased
transport winds and high mixing heights will result in high
dispersions Thursday afternoon.

&&

.HYDROLOGY...

Generally light rainfall amounts are forecast over the next several
days and area rivers are in good shape. However, daily chances for
showers and thunderstorms, with the potential for some to be
strong, may be capable of producing locally heavy downpours, and
subsequent minor/nuisance flooding. If storms linger/train, there
could also be a risk for minor/nuisance flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  98  75  97  75 /  40  50  50  30  10
Panama City   77  91  76  92  78 /  20  20  40  20  10
Dothan        74  96  74  96  75 /  40  40  60  30  10
Albany        76  99  75  98  76 /  50  60  50  30  10
Valdosta      74  98  74  97  73 /  50  70  40  30  10
Cross City    75  96  74  97  74 /  20  40  40  30  10
Apalachicola  77  90  77  89  78 /  10  20  40  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North Walton-
     South Walton-Washington.

     Heat Advisory from noon EDT /11 AM CDT/ to 8 PM EDT /7 PM CDT/
     Wednesday for Calhoun-Central Walton-Coastal Bay-Coastal
     Dixie-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
     Inland Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-
     Inland Taylor-Inland Wakulla-Jackson-Lafayette-Leon-Liberty-
     Madison-North Walton-South Walton-Washington.

     High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Heat Advisory until 8 PM EDT this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

     Heat Advisory from noon to 8 PM EDT Wednesday for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Heat Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

     Heat Advisory from 11 AM to 7 PM CDT Wednesday for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.
&&

NEAR TERM...Young
SHORT TERM...KR
LONG TERM...KR
AVIATION...Young
MARINE...KR
FIRE WEATHER...Young
HYDROLOGY...KR/Dobbs

In the hours before

Local storm report, Jun 14, 3:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
509 PM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     1 N NEW ELM             31.30N 83.82W
06/14/2022                   COLQUITT           GA   TRAINED SPOTTER

            SEVERAL LARGE LIMBS BLOWN INTO THE ROADWAY.
            UPPER PORTION OF ONE TREE SNAPPED AND ALSO
            IN ROADWAY. TIME ESTIMATED BY RADAR.

&&

KGG
Local storm report, Jun 14, 3:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
514 PM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     HIGHWAY-135 (FRONT OF 5 31.24N 83.08W
06/14/2022                   BERRIEN            GA   LAW ENFORCEMENT

            BERRIEN COUNTY DISPATCH REPORTED A DOWN TREE
            ON SR-135 (FRONT OF 5531).

&&

IG3
Special weather statement, Jun 14, 3:19 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
519 PM EDT Tue Jun 14 2022

FLZ011-016-017-026-027-127-142145-
Liberty FL-Gadsden FL-Coastal Wakulla FL-Jackson FL-
Inland Wakulla FL-Leon FL-
519 PM EDT Tue Jun 14 2022

...Strong thunderstorms will impact portions of southeastern Jackson,
northeastern Wakulla, Gadsden, northeastern Liberty and Leon Counties
through 545 PM EDT/445 PM CDT/...

At 519 PM EDT/419 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles west of West
Bainbridge to 10 miles northwest of Havana to 7 miles west of
Monticello. Movement was south at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quincy, Tallahassee, Havana, Midway, Woodville, Florida State
University, Tallahassee Comm College, Doak Campbell Stadium,
Chattahoochee, Greensboro, Florida A And M, Wakulla, Sneads, Gretna,
Lake Bradford, Rock Bluff, Wakulla Springs, Florence, Quincy Airport
and Lowry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT/700 PM
CDT/ for southwestern Georgia.

&&

LAT...LON 3034 8469 3056 8497 3061 8493 3061 8503
      3078 8492 3071 8486 3067 8401 3052 8398
      3052 8404 3046 8404 3044 8407 3015 8408
TIME...MOT...LOC 2119Z 020DEG 33KT 3091 8475 3073 8453 3057 8399

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Haner
Local storm report, Jun 14, 3:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 PM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     DECATUR CO A/P          30.97N 84.63W
06/14/2022  M54 MPH          DECATUR            GA   AWOS

            MEASURED GUST OF 47KT (54 MPH) AT BAINBRIDGE
            AIRPORT.

&&

KGG
Local storm report, Jun 14, 3:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
523 PM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            1 NNE ALBANY            31.60N 84.17W
06/14/2022                   DOUGHERTY          GA   LAW ENFORCEMENT

            MULTIPLE REPORTS OF FLOODING IN ALBANY, GA.
            SOME LOCATIONS INCLUDE: THE 900 BLOCK OF
            11TH AVE, THE INTERSECTION OF N JEFFERSON
            AND PINE AVE, WEST ROOSEVELT AND PINE AVE,
            GUILLIAN RD AND N SLAPPY, AND 8TH AVE AND N
            VAN BUREN.

&&

KR
Local storm report, Jun 14, 3:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
526 PM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     1 N ATTAPULGUS          30.76N 84.49W
06/14/2022  M42 MPH          DECATUR            GA   MESONET

            COURTESY UNIVERSITY OF GEORGIA WEATHER NETWORK SITE AT
            ATTAPULGUS RESEARCH AND EDUCATION CENTER

&&

HANER

The radar

The Ft Rucker radar (KEOX), 37 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 14, 3:30 PM CST
Where
Henry County, 2.15 mi NNW of Shorterville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.600, -85.110

A tree was blown down along County Road 63.

Thunderstorm Wind, Dale

When
June 14, 3:55 PM CST
Where
Dale County, 1.5 mi NNE of Skipperville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.570, -85.530

A tree was blown down near Skipperville.

Thunderstorm Wind, Houston

When
June 14, 4:25 PM CST
Where
Houston County, Hodgesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.080, -85.370

A tree was blown down over the railroad tracks in Hodgesville.

Thunderstorm Wind, Coffee

When
June 14, 4:36 PM CST
Where
Coffee County, 1.5 mi NNE of Clowers Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.610, -85.880

Five trees were blown down in the northeast part of the county, mainly in the 100-200 block.

Thunderstorm Wind, Geneva

When
June 14, 4:45 PM CST
Where
Geneva County, 3.01 mi NNE of Fadette
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.080, -85.510

A tree was blown down across County Road 60.

Thunderstorm Wind, Geneva

When
June 14, 5:25 PM CST
Where
Geneva County, 4.98 mi WSW of Lytle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.030, -86.020

A tree was blown down across Goat Hill Road.

Thunderstorm Wind, Dale

When
June 15, 6:55 PM CST
Where
Dale County, 1.18 mi E of Asbury
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.510, -85.520

A tree was blown down on Highway 54.

Thunderstorm Wind, Dale

When
June 15, 7:13 PM CST
Where
Dale County, 1.38 mi N of Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.460, -85.640

A tree was blown down at East 27 and East 36.

Thunderstorm Wind, Coffee

When
June 15, 7:35 PM CST
Where
Coffee County, 1.9 mi WNW of Wilkinstown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.610, -86.020

Multiple trees were blown down along County Road 308.

Thunderstorm Wind, Coffee

When
June 15, 7:40 PM CST
Where
Coffee County, 3.45 mi N of Bluff Springs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.620, -86.060

A tree was blown down along Highway 35.

Thunderstorm Wind, Coffee

When
June 15, 8:01 PM CST
Where
Coffee County, 2.16 mi NNE of Carl Folsom Elba Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.440, -86.080

A tree was blown down on Forest Lake Drive.

Thunderstorm Wind, Dale

When
June 16, 6:03 PM CST
Where
Dale County, 0.59 mi W of Grimes
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.300, -85.450

A power pole was snapped on County Road 112 at Old Town Road.

Thunderstorm Wind, Geneva

When
June 16, 7:00 PM CST
Where
Geneva County, 3.14 mi SW of Bellwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.140, -85.830

A tree was blown down on Highway 85 south of Bellwood at County Road 99.

Thunderstorm Wind, Coffee

When
June 16, 8:25 PM CST
Where
Coffee County, 2.39 mi NNE of Basin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.370, -86.110

Two trees were blown down on Highway 189.

Thunderstorm Wind, Coffee

When
June 16, 8:40 PM CST
Where
Coffee County, 2.73 mi ENE of Pine Level
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.490, -86.140

A tree was blown down onto County Road 353.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040399, 1040400, 1040401, 1040402, 1040403, 1040404, 1040405, 1040406, 1040407, 1040408, 1040409, 1040410, 1040411, 1040413, 1040414.